Report links Pfizer COVID-19 vaccine to case of Bell’s palsy

LONDON — Pfizer’s COVID-19 vaccine has been one of the leading shots in terms of effectiveness throughout the pandemic. Now, however, a new report warns that the vaccine could leave some people temporarily paralyzed in parts of their face from Bell’s palsy.

A 61-year-old man found himself in the emergency room dribbling from the mouth and unable to close his eye. The study finds the patients suffered from Bell’s palsy after receiving the Pfizer vaccine. When he went for his second shot, the same thing happened again.

While the rapid production and testing of vaccines to protect people from coronavirus has been hailed as a success, their side-effects have been a source of concern. Last year, several European countries suspended vaccines produced by AstraZeneca after several reports of recipients developing blood clots.

The vaccine rollout resumed after scientists determined that the chances of clotting are extremely low, at around one in 250,000. People have also complained about feeling flu-like symptoms, such as headaches and fever, after receiving their second jab.

What is Bell’s palsy?

Bell’s palsy is a temporary weakness or paralysis of the muscles in the face, which occurs when nerves become inflamed, swollen, or compressed. Most people who suffer an episode of Bell’s recover naturally over time. However, the symptoms can cause serious temporary disabilities, affecting people’s ability to make facial expressions, eat, and drink.

The study, led by Dr. Abigail Burrows at the Royal Surrey County Hospital NHS Foundation Trust, appears in The BMJ. “The occurrence of the episodes immediately after each vaccine dose strongly suggests that Bell’s palsy was attributed to the Pfizer-BioNTech vaccine, although a causal relationship cannot be established,” the authors write.

Cases of palsy have been reported during clinical trials of all three major COVID-19 vaccines approved for use in the United Kingdom, including Pfizer, Moderna, and AstraZeneca. Doctors reported four cases of palsy during phase three clinical trials of the Pfizer vaccine, while three occurred in both Moderna and AstroZeneca trials.

One patient, who received a placebo vaccine during the Pfizer and Moderna trial, also experienced this side-effect. In this case however, the patient, a 61-year-old Caucasian man, suffered two episodes of palsy after receiving the Pfizer vaccine.

‘Nothing of concern’ after treatment

The study reports the first one occurred on the right side of his face five hours after getting his first dose. He then suffered a second, more severe episode to the left side of his face two days after receiving the second dose. After the first episode, the patient, who was unable to close his eye properly or move his forehead, went to the emergency department where doctors diagnosed him with Bell’s palsy.

Blood tests and a routine CT scan showed “nothing of concern” and the patient was discharged with a course of steroids. The treatment solved the problem shortly afterwards. However, six weeks later, two days after receiving his second COVID shot, the patient was back in emergency after suffering a more severe bout of paralysis.

Symptoms included dribbling from the mouth, struggling to swallow, and not being able to fully close their left eye. Again, he was put on a course of steroids and referred to an Ear, Nose, and Throat doctor, who in turn referred him to an ophthalmologist. Since then, the patient’s symptoms have greatly improved and he is almost back to normal, according to doctors.

“The patient has been advised to discuss future mRNA vaccines with the GP on a case-by-case basis, taking into account risk versus benefit of having each vaccine,” the study explains.

Other health factors in play?

Study authors note the patient in question is overweight, has high blood pressure, and type 2 diabetes. Bell’s palsy also has a link to other vaccines designed to protect people from viruses.

“In 2004 the inactivated intranasal influenza vaccine was shown to significantly increase the risk of Bell’s palsy and was discontinued,” the study concludes. “Increased incidence of Bell’s palsy has also been seen following administration of other influenza and meningococcal vaccines, although a causal link has not been established.”

SWNS writer Tom Campbell contributed to this report.

Leave a Reply

Your email address will not be published. Required fields are marked *